Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 117, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2012, 3:46 PM EDT for Buckingham County, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2012, 3:46 PM EDT (19:46 UTC)
- Expired
- Jun 1, 2012, 4:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 141 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:00 PM EDT | TSTM WND DMG | Ne Dillwyn, VA | MULTIPLE TREES AND LARGE LIMBS DOWN NEAR US 15 AND US 60. |
| Jun 1, 4:20 PM EDT | HAIL 1 | 2 Sse New Canton, VA | SOCIAL HALL ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:28 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
800
WUUS51 KRNK 011946
SVRRNK
VAC029-012030-
/O.NEW.KRNK.SV.W.0117.120601T1946Z-120601T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT FRI JUN 1 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
* UNTIL 430 PM EDT.
* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BUCKINGHAM...OR NEAR DILLWYN...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
GOLD HILL...
NEW CANTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
&&
LAT...LON 3754 7831 3741 7851 3753 7865 3776 7846
3774 7840 3774 7836 3772 7835 3772 7829
3769 7824 3764 7824
TIME...MOT...LOC 1946Z 224DEG 32KT 3754 7850
$$
SK2 follow-up statements
855
WWUS51 KRNK 012003
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT FRI JUN 1 2012
VAC029-012030-
/O.CON.KRNK.SV.W.0117.000000T0000Z-120601T2030Z/
BUCKINGHAM VA-
403 PM EDT FRI JUN 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN BUCKINGHAM COUNTY...
AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GOLD HILL...OR NEAR DILLWYN...MOVING NORTHEAST AT 35
MPH.
LOCATIONS IMPACTED INCLUDE...
GOLD HILL...
NEW CANTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 9PM EDT.
IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3754 7832 3751 7844 3761 7850 3774 7840
3774 7836 3772 7835 3772 7829 3769 7824
3764 7824
TIME...MOT...LOC 2003Z 227DEG 29KT 3760 7839
$$
SK562
WWUS51 KRNK 012026
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT FRI JUN 1 2012
VAC029-012036-
/O.EXP.KRNK.SV.W.0117.000000T0000Z-120601T2030Z/
BUCKINGHAM VA-
426 PM EDT FRI JUN 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUCKINGHAM COUNTY
EXPIRES AT 430 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED
NORTHEAST OF BUCKINGHAM COUNTY. THUS THE WARNING WILL BE ALLOWED TO
EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
LAT...LON 3754 7832 3751 7844 3761 7850 3774 7840
3774 7836 3772 7835 3772 7829 3769 7824
3764 7824
TIME...MOT...LOC 2026Z 227DEG 29KT 3770 7823
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:31 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 1, 2:31 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT FRI JUN 1 2012 .SYNOPSIS... A WARM FRONT WILL LIFT NORTH OF THE AREA THIS MORNING AHEAD OF A STRONG COLD FRONT THAT IS EXPECTED TO CROSS THE REGION FROM THE WEST THIS AFTERNOON AND EVENING. THIS FRONT WILL BRING ANOTHER ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. DRIER AND COOLER AIR WILL FOLLOW THE FRONT FOR THE WEEKEND AS HIGH PRESSURE GRADUALLY SLIDES IN FROM THE WEST. && .NEAR TERM /THROUGH TONIGHT/... AS OF 226 AM EDT FRIDAY... QUICK UPDATE TO AFTERNOON GRIDS TO ACCOUNT FOR DISCREET SUPERCELLS EAST OF THE BLUE RIDGE AND LINE OF CONVECTION ENTER THE MOUNTAINS. TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THIS EVENING. AS OF 1226 AM EDT FRIDAY...UPPER LEVEL TROUGH PIVOTING OVER THE MISSISSIPPI VALLEY THIS MORNING WILL BECOME NEGATIVELY-TILTED ACROSS THE OHIO AND TENNESSEE VALLEYS THIS AFTERNOON. DEEP LAYER SHEAR AND MODEST CAPE LIKELY TO PRODUCE A FEW DISCREET SUPERCELLS MORPHING INTO BOW LINE SEGMENTS. THE SEVERITY AND AREAL COVERAGE IS CONDITIONAL ON LINGERING CLOUDINESS. AT THIS TIME...BEST HEATING AND INSTABILITIES WILL BE ACROSS THE RNK PIEDMONT OF SOUTH-CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. PWATS FROM RNK/GSO 12Z SOUNDINGS ARE AROUND 1.50 INCHES. WITH DYNAMICS AND FORCING...EFFICIENT CONVERSION OF THIS MOISTURE FOR HEAVY RAINFALL THIS AFTERNOON AND EVENING. CELLS/LINES WILL BE PROGRESSIVE ACROSS THE AREA AND FLASH FLOOD THREAT SHOULD BE LOCALIZE AND NOT WIDESPREAD. AS OF 921 AM EDT FRIDAY...THICK CLOUD COVER AND SHOWERS THIS MORNING LIMITING HEATING AND KEEPING INSTABILITIES ON THE MILD SIDE. THERE IS A WAVE COMING ACROSS EASTERN TENNESSEE AND SOUTHWESTERN VIRGINIA THIS MORNING. THIS WAVE WILL CREATE AN AREA OF CLEARING EAST OF THE BLUE RIDGE THROUGH THIS MORNING. THE WARM FRONT WILL ALSO MOVE NORTH TO HELP WITH THIS CLEARING. THE SEVERITY OF AFTERNOON STORMS ARE CONDITIONAL AT THE MOMENT WITH MORNING CLOUDS AND RAIN. WE WILL SEE HOW THINGS PROGRESS AND KEEP YOU UPDATED. AS OF 300 AM EDT FRIDAY...FRONT DRAPED EAST-WEST ACROSS THE AREA EARLY THIS MORNING COMBINED WITH OLD OUTFLOW TO THE WEST HAS CONTINUED TO RESULT IN A BAND OF SHRA/TSRA ALONG THE WESTERN SLOPES. EXPECT SOME OF THIS COVERAGE TO LINGER THRU DAYBREAK BEFORE LIKELY SEEING A LULL AFTER SUNRISE AHEAD OF THE PRIMARY WAVE/COLD FRONT WEST OF THE MOUNTAINS. HAVE UPPED POPS TO HIGHER CHANCES NW SLOPES TO REFLECT BETTER COVERAGE EARLY...AND LEFT IN CHANCE TO SLIGHT CHANCE POPS ELSW GIVEN MOISTURE AND THE WEAK BOUNDARY AROUND FOR THE MORNING. OTRW MAIN CONCERN WITH EXTENT OF CONVECTION TODAY AS THE NEG TILTED 5H TROF TO THE NW PIVOTS A SURFACE COLD FRONT INTO THE FAR WEST EARLY THIS AFTERNOON...REACHING THE PIEDMONT THIS EVENING. MODELS AGAIN SHOW PLENTY OF SUPPORT/LIFT WITH A GOOD AMOUNT OF SHEAR/HELICITY ESPCLY NORTH PER 40 KT MID LEVEL JET...AND DECENT LOW LEVEL SW FLOW AS THE WARM FRONT LIFTS NORTH. IN ADDITION...GOOD 85H THETA-E PACKING UNDER A LOBE OF UPPER DIFFLUENCE SHOULD EVENTUALLY MAKE FOR A ENHANCED LINEAR AXIS OF TSRA BY AFTERNOON. HOWEVER MAIN QUESTION REMAINS WITH THE DEGREE OF INSTABILITY GIVEN CURRENT SHRA/TSRA ACROSS THE FAR SOUTH/WEST PLUS CLOUD COVER THAT MAY BE TOUGH TO MIX OUT WEST OF THE BLUE RIDGE AS DEPICTED BY MOST GUIDANCE ATTM. LATEST NAM ALSO HAS BEST CAPES ACROSS THE EASTERN HALF LATER ON WITH SOME SUGGESTION OF A JUMP TO A SECONDARY LINE EAST LATER IN THE DAY...WHERE APPEARS THE HIGHER SEVERE THREAT WILL BE. MOST LOCAL MODELS ALSO SLIGHTLY FASTER WITH THE INITIAL LINE DEVELOPING FAR WEST EARLY AFTERNOON UNDER THE VORT LOBE...THEN REACHING THE BLUE RIDGE MID/LATE AFTERNOON...AND ACROSS THE EAST EARLY IN THE EVENING. THUS SPED UP CAT POPS A BIT WHILE ADJUSTING FOR MORE HEAVY RAIN THREAT FAR WEST AND ADDITION OF SCTD CELLS DEVELOPING ELSW EARLY ON AHEAD OF THE MAIN PRE- FRONTAL LIFT. THINK THINGS PROGRESSIVE ENOUGH DESPITE 1 INCH PLUS TOTALS IN SPOTS TO PRECLUDE A FLASH FLOOD WATCH ALTHOUGH LOCALIZED FLOODING POSSIBLE WITH HEAVIER DOWNPOURS. THUS WILL MAINTAIN THE SEVERE/FLOOD THREAT IN THE HWO. TEMPS A BIT TRICKY GIVEN SUCH A WARM START WHILE BEING LIMITED BY CLOUDS/SHRA IN SPOTS EARLY ON. THINK ENOUGH BREAKS LIKELY TO GO 80-85 EAST AND MID/UPPER 70S WEST FOR NOW. MAIN CONVECTIVE LINE SWEEPS OUT OF THE PIEDMONT BY MID EVENING WITH THE FRONT TAKING ALL POPS OUT OF THE EAST AFTER MIDNIGHT. DID SLOW UP EXODUS A LITTLE SINCE APPEARS MAY SEE A WEAK SECONDARY WAVE ON THE BOUNDARY OUT EAST THIS EVENING AS THE S/W TROF PIVOTS THRU. OTRW DRYING FROM WEST TO EAST THRU MIDNIGHT AND ONLY SOME LIGHT UPSLOPE -SHRA REMAINING NW LATE. SHOULD EVEN SEE SOME DOWNSLOPE CLEARING BEHIND THE FRONT OVERNIGHT AS DRIER/COOLER AIR SURGES IN ESPCLY WEST LATE. THIS ALONG WITH MUCH COOLER 85H TEMPS ESPCLY OFF THE GFS SUGGESTS SOME LOWS IN THE 40S LIKELY WESTERN THIRD AND CLOSE TO 50 BLUE RIDGE...EXCEPT 52-58 OUT EAST AS THE BEST COOL ADVECTION LOOKS TO GET HUNG UP CROSSING THE RIDGES FOR THE MOST PART. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... AS OF 315 AM EDT FRIDAY... COOLER AND DRIER AIR FINALLY MAKES A PROLONGED STAY ACROSS THE REGION THROUGH MUCH OF THE SHORT TERM. ALTHOUGH TEMPS AGAIN WARM NEAR 80F AGAIN BY MONDAY...DEWPOINTS WILL NOT RISE ENOUGH TO PREVENT THE AIRMASS FROM REMAINING COMFORTABLE. AS A JET STREAK/UPPER LEVEL DISTURBANCE MOVES ACROSS THE APPALACHIANS ON SATURDAY BEHIND THE FRONT...THE AIRMASS IS TOO DRY TO SUPPORT ANY WIDESPREAD RAIN CHANCES WITH DOWNSLOPING FLOW SMASHING ANY UPWARD MOTION EAST OF THE ALLEGHANYS. HOWEVER...THE STRENGTH OF THE JUNE SUN COMBINED WITH COOL TEMPS ALOFT FOR THIS TIME OF YEAR COULD STILL PRODUCE SOME SCATTERED SHOWERS...ESPECIALLY ALONG THE HIGHEST ELEVATIONS OF SE WEST VA AND SW VA LATER SATURDAY AND SATURDAY EVENING. MUCH OF THIS MAY SIMPLY END UP BEING JUST SPRINKLES OUTSIDE OF SE WEST VA...THE DARK CLOUDS PRODUCED BY THE STEEP MIDLEVEL LAPSE RATES WILL LOOK PRETTY OMINOUS THOUGH. SATURDAY SHOULD BE THE COOLEST DAY...REMAINING CLOUDS AND A BREEZE WILL PREVENT THE NIGHTS FROM GETTING TOO CHILLY. FAST PACIFIC FLOW GENERATED BY AN UPPER GYRE SOUTH OF ALASKA WILL TRAVEL ACROSS THE MIDWEST AND BEGIN ERODING THE SOUTHERN PERIPHERY OF THE EASTERN COOL UPPER TROUGH BY SUNDAY. A MOSTLY DRY SUBTLE WARM FRONT WILL MOVE NORTH OVER THE CWA THAT DAY...AND WHEN COMBINED WITH AN UPPER LEVEL WAVE COULD PRODUCE PASSING SHOWERS ACROSS SE WEST VA ONCE AGAIN SUNDAY. TEMPS MODERATE A FEW DEGREES. TOUGH TO FIND ENOUGH INSTABILITY TO MENTION ANY THUNDER AT THIS POINT. AGAIN MOISTURE WILL BE AT A PREMIUM...ALTHOUGH THERE WILL BE ENOUGH TO GENERATE CLOUDS. THE GREAT LAKES UPPER LOW WILL MOVE TO THE NEW ENGLAND COAST BY MONDAY...AND AMPLIFY A BIT AS IT COMBINES WITH ANOTHER GYRE IN THE NORTH ATLANTIC. WARMER AIR WILL BE ABLE TO FILL BACK EAST IN ITS WAKE...SUCH THAT H85 TEMPS WILL FLIRT ONCE AGAIN WITH +15C. THE OP GFS LOOKS A LITTLE OUT OF PLACE ON MONDAY WITH A SURFACE LOW MOVING ACROSS THE OHIO VALLEY. THE 0Z ECMWF LINES UP BETTER WITH THE UPPER LEVEL CHARACTERISTICS...WITH A GOOD DEAL OF SINKING MOTION COMBINED WITH DOWNSLOPING FLOW...THIS MAY KEEP ANY CHANCES OF STORMS SQUASHED FOR ANOTHER DAY. && .LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 330 AM EDT FRIDAY... THE CHANCE OF PRECIP WILL REMAIN OVERALL LOW THIS PERIOD...WITH MODELS SHOWING MAIN FORCING STAYING NORTH OF US...AND A SERIES OF SHORTWAVES STAYING SOUTHWEST OF THE REGION...WHICH COULD BE MCS/S SHIFTING FROM THE PLAINS INTO THE GULF COAST STATES. TEMPERATURES THIS PERIOD WILL BE DEPENDENT ON CLOUD COVER BUT SHOULD BE AT OR BELOW NORMAL...AS SFC FLOW WILL BE MORE NORTH TO EAST. LOWS IN THE 50S AND HIGHS IN THE 70S MOST DAYS. AS WE HEAD TOWARD THURSDAY THE FLOW WILL BE MORE SOUTHEAST AND COULD SEE A BETTER THREAT OF SHOWERS OR STORMS IN THE MOUNTAINS PER UPSLOPE CONVERGENCE. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AS OF 115 PM EDT FRIDAY... HIGH CONFIDENCE FLYING CONDITIONS WILL DETERIORATE FROM WEST TO EAST THIS AFTERNOON AS A STRONG COLD FRONT MAKES ITS WAY THROUGH THE AREA BY THIS EVENING. SHOWER ACTIVITY WILL INCREASE LATER THIS MORNING ACROSS THE MOUNTAINS AS THE FRONT APPROACHES...WITH SOME OF THIS ACTIVITY STRENGTHENING INTO THUNDERSTORMS SHORTLY EARLY. CONSIDERING THE STRENGTH OF THE SYSTEM MOVING ACROSS THE AREA...WOULD NOT BE SURPRISED TO SEE A FEW STORMS BECOME SEVERE DURING THE EARLY AFTERNOON. HEAVY RAIN ASSOCIATED WITH THESE STORMS WILL BE CAPABLE OF REDUCING VISIBILITIES TO LESS THAN A MILE WITH A FEW HOURS OF MVFR/IFR CIGS/VSBYS LIKELY DURING THE AFTERNOON AND EVENING AS PERHAPS SEVERAL BANDS OF CONVECTION PASS. BY EARLY EVENING...THIS COVERAGE IS EXPECTED TO SOLIDIFY INTO A LINE...WITH THE MAIN AREA OF THUNDERSTORM ACTIVITY TRANSITIONING INTO THE PIEDMONT REGION BY MID EVENING...REMAINING STRONG TO SEVERE AS THEY CONTINUE EAST. THIS ACTIVITY WILL EXIT THE AREA AFTER MIDNIGHT TONIGHT WITH CONDITIONS QUICKLY IMPROVING TO VFR. HOWEVER LIGHT WEST/NW FLOW ACROSS THE WESTERN SLOPES WILL LIKELY CAUSE LOW LEVEL MOISTURE TO BANK UP AGAINST THE RIDGES CREATING IFR/MVFR IN LOW CIGS AND/OR VSBYS ESPCLY AT KBLF AND PERHAPS KLWB LATE TONIGHT. SOME FOG ALSO POSSIBLE AT KLYH WHERE INCLUDING A MVFR MENTION GIVEN WET GROUND AND LIGHTER WINDS EAST OF THE BLUE RIDGE BEHIND THE FRONT OVERNIGHT. HIGH PRESSURE WILL BRING DRIER WEATHER AND MAINLY VFR CONDITIONS THROUGH THE WEEKEND. HOWEVER NW FLOW COULD KEEP MVFR CIGS AND PERHAPS ISOLATED SHRA ALONG THE WESTERN SLOPES SATURDAY AFTERNOON WITH LESS CLOUDINESS ON SUNDAY. ANOTHER DISTURBANCE COULD BRING MORE SUB-VFR CONDITIONS IN SHRA/TSRA ON MONDAY WITH VFR RETURNING AGAIN FOR TUESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH/RCS SHORT TERM...KM LONG TERM...KM AVIATION...JH/RCS
Hazardous weather outlook, Jun 1, 1:30 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT FRI JUN 1 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-021730- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 130 PM EDT FRI JUN 1 2012 ...TORNADO WATCH 332 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RCS
In the hours before
Local storm report, Jun 1, 3:16 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 2 ENE FORKS OF BUFFALO 37.69N 79.14W
06/01/2012 E2.00 INCH AMHERST VA PUBLIC
THRASHERS CREEK ROAD. HAIL RANGED IN SIZE FROM 1 TO 2
INCHES AND COVERED THE GROUND.
&&
FISHERSpecial weather statement, Jun 1, 3:16 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT FRI JUN 1 2012
NCZ001-002-VAZ007-009-010-012-015-WVZ042-011945-
ALLEGHANY NC-ASHE NC-BLAND VA-GRAYSON VA-MERCER WV-SMYTH VA-
TAZEWELL VA-WYTHE VA-
316 PM EDT FRI JUN 1 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...BLAND...
GRAYSON...MERCER...SMYTH...TAZEWELL AND WYTHE COUNTIES...
AT 314 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF TAZEWELL TO 4 MILES SOUTH OF MARION TO ASHLAND...MOVING EAST
AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR GRATTON AROUND 325 PM...BOISSEVAIN AROUND
330 PM...PINNACLE ROCK STATE PARK AROUND 335 PM...BLUEFIELD AROUND
340 PM AND ROCKY GAP AROUND 345 PM.
LAT...LON 3643 8172 3662 8164 3663 8161 3664 8163
3676 8157 3721 8164 3721 8156 3731 8140
3737 8112 3688 8102 3649 8123 3638 8170
3639 8173 3641 8175
DSSpecial weather statement, Jun 1, 3:17 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT FRI JUN 1 2012
WVZ043-045-011945-
GREENBRIER WV-SUMMERS WV-
317 PM EDT FRI JUN 1 2012
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...
AT 314 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTHWEST OF RICHWOOD TO 5 MILES NORTH OF SANDSTONE...MOVING EAST AT
40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR RUPERT AROUND 325 PM...MEADOW BLUFF AROUND
330 PM...WILLIAMSBURG AROUND 340 PM AND LEONARD AROUND 345 PM.
LAT...LON 3824 8037 3823 8035 3811 8035 3788 8043
3778 8092 3785 8089 3788 8076 3794 8081
3798 8078 3802 8080 3803 8083 3810 8081
3809 8071 3827 8044
DSSpecial weather statement, Jun 1, 3:28 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT FRI JUN 1 2012
VAZ046-047-012000-
APPOMATTOX VA-BUCKINGHAM VA-
328 PM EDT FRI JUN 1 2012
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...
AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
APPOMATTOX...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR ANDERSONVILLE AROUND 345 PM AND GOLD HILL
AROUND 400 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3758 7828 3736 7857 3737 7859 3734 7859
3731 7864 3742 7878 3776 7846 3761 7826
SKSpecial weather statement, Jun 1, 3:45 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT FRI JUN 1 2012
NCZ001-002-VAZ010>013-015-016-WVZ042-012015-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GILES VA-GRAYSON VA-
MERCER WV-PULASKI VA-WYTHE VA-
345 PM EDT FRI JUN 1 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...BLAND...
CARROLL...GILES...GRAYSON...MERCER...PULASKI AND WYTHE COUNTIES...
AT 342 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BLUEFIELD
TO 5 MILES SOUTHWEST OF WYTHEVILLE TO 6 MILES SOUTHWEST OF MOUTH OF
WILSON...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR KIMBERLING AROUND 355 PM...SPRING VALLEY
AROUND 400 PM...OAKVALE AROUND 405 PM...WILLOWTON AROUND 410 PM AND
NARROWS AROUND 415 PM.
LAT...LON 3676 8129 3676 8126 3679 8127 3690 8121
3722 8127 3724 8123 3727 8128 3731 8129
3743 8084 3702 8074 3656 8099 3646 8146
DSSpecial weather statement, Jun 1, 3:46 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT FRI JUN 1 2012
WVZ043>045-012015-
GREENBRIER WV-MONROE WV-SUMMERS WV-
346 PM EDT FRI JUN 1 2012
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...
AT 342 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
EAST OF RICHWOOD TO 7 MILES EAST OF HINTON...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR LEONARD AROUND 355 PM...RENICK AROUND 405
PM...GREENBRIER RIVER TRAIL AROUND 410 PM AND GREENBRIER STATE FOREST
AROUND 415 PM.
LAT...LON 3823 8035 3811 8035 3805 8026 3804 8021
3805 8018 3804 8016 3768 8035 3763 8083
3822 8051 3826 8045 3827 8043
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:21 PM EDT | Special Weather Statement | RNK | Botetourt | 24 min |
| Jun 1, 1:00 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 30 min |
| Jun 1, 1:18 PM EDT | Special Weather Statement | RNK | Bland, Smyth, Tazewell | 117 min |
| Jun 1, 1:29 PM EDT | Special Weather Statement | RNK | Amherst | 31 min |
| Jun 1, 1:40 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 38 min |
| Jun 1, 1:53 PM EDT | Tornado Warning | RNK | Amherst | 24 min |
| Jun 1, 2:33 PM EDT | Special Weather Statement | RNK | Bedford | 27 min |
| Jun 1, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell | 24 min |
| Jun 1, 2:56 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Jun 1, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 35 min |
| Jun 1, 3:16 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 29 min |
| Jun 1, 3:28 PM EDT | Special Weather Statement | RNK | Buckingham | 32 min |
| Jun 1, 3:45 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Wythe | 30 min |
| Jun 1, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Charlotte | 30 min |
| Jun 1, 4:14 PM EDT | Special Weather Statement | RNK | Carroll, Giles, Pulaski, City of Galax, City of Radford | 31 min |
| Jun 1, 4:25 PM EDT | Special Weather Statement | RNK | Bedford | 65 min |
| Jun 1, 4:32 PM EDT | Special Weather Statement | RNK | Bedford | 58 min |
| Jun 1, 4:36 PM EDT | Special Weather Statement | RNK | Buckingham | 24 min |
| Jun 1, 4:44 PM EDT | Special Weather Statement | RNK | Craig, Montgomery, Roanoke, City of Radford | 31 min |
| Jun 1, 4:45 PM EDT | Special Weather Statement | RNK | Carroll | 30 min |
| Jun 1, 4:46 PM EDT | Special Weather Statement | RNK | Floyd | 29 min |
| Jun 1, 4:58 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
| Jun 1, 5:08 PM EDT | Tornado Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 40 min |
| Jun 1, 5:13 PM EDT | Special Weather Statement | RNK | Craig, Roanoke, City of Roanoke, City of Salem | 32 min |
| Jun 1, 5:15 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Jun 1, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke | 37 min |
| Jun 1, 5:52 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 38 min |
| Jun 1, 6:02 PM EDT | Special Weather Statement | RNK | Patrick | 28 min |
| Jun 1, 6:14 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 31 min |
| Jun 1, 6:17 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 28 min |
| Jun 1, 6:44 PM EDT | Special Weather Statement | RNK | City of Martinsville | 31 min |
| Jun 1, 7:13 PM EDT | Special Weather Statement | RNK | City of Danville | 32 min |
| Jun 1, 7:27 PM EDT | Special Weather Statement | RNK | Buckingham | 33 min |
| Jun 1, 7:44 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.